Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Fat loss and what to do?
Jul 18, 2005

I was on Combivir(2/day), Viread(1/day), Sequanivir Mesylate(2 500mg twice/day) and Norvir(2 soft gels/day). I have noticed my butt and legs have gotten really skinny and tend to keep getting smaller and smaller. My doctor has switched me by taking Norvir and Sequanivir Mesylate away for it seems that the side effects of fat disposition was taking place. He added Sustiva so I am now on Sustiva(1/day), Combivir and Viread. My viral load had hung out at 1000--1500 for last year and never higher with my T-cells ranging from late 500--late 800 and my last T count is 582. If I am unalble to stop my legs or butt from getting smaller I talked with him about takiing a drug holiday and he doesnt suggest this for he said there is no literature to suggest that they are effective. I understand what he is saying but I cannot keep getting smaller and smaller in my legs and butt. Do you think Drug Holidays are really bad or what? I dont know what to do and am truly lost. I have no idea as to why all sudden I am drasticlly loosing so much of my fat. He has done CBC and all my counts look good with my muscles enzymes normal as he said maybe AZT in Combivir is effective my legs and butt to. I am going to have a Cosyntropin Stimulation test to see if my Adrenal sytem is having a problem. I have all sudden started retaining fluids as well and my doc is lost as to why I am loosing weight and retaining fluids. My question is, How do you feel about a drug holiday is a patient just cant regain any substance in his legs and butt as it is getting difficult to walk and sit down. P

Response from Dr. Pierone

Lipoatrophy is the loss of superficial fat that may occur as a complication of anti-retroviral therapy. There is also a myopathy or loss of muscle bulk that tends to go along with lipoatrophy and the buttocks seem to be preferentially affected. Both of these problems appear to be linked to mitochondrial toxicity caused by thymidine analogues (like AZT and d4T). There are studies that demonstrate improvement in lipoatrophy after stopping AZT.

Whether to just stop the AZT and continue the rest of your medications, or simply stopping them all is a more complicated decision. For instance, what was the lowest CD4 count and the range of viral load before therapy was originally commenced? If the CD4 count was under 200 then it is unlikely that you will be able to stay off therapy for a prolonged period of time. However, if the pre-treatment numbers were good (CD4 over 350) then many studies show the safety of treatment interruption.

Another consideration has to do with drug resistance. Since you have detectable viral replication on this cocktail it is a reasonable assumption that you have drug-resistant virus. If so, it might make more sense to take a treatment interruption rather than modify the existing regimen, but this really depends on the nature of resistance mutations. A modified regimen that is not potent enough to produce an undetectable viral load may lead to progressive build up of resistance mutations which can compromise future treatment options.

Another possible therapy is to consider testosterone or androgenic steroid therapy. These medications may be useful in combating muscle loss, but would be expected to have minimal impact on fat loss. Periodic blood testosterone measurements should be a standard part of HIV management in men.

Hope that this helps and give us an update on your progress in the future.



Previous
Crohn's Disease and HIV
Next
Viral Load Low Enough?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement